Jan 24, 2005
My partner and I have been diagnosed HIV + since 1993 and up to last year we were healthy. However, he started having severe issues with memory and after hospitalization in a mental hospital for a week and a long journey through social services since he doesn't have health insurance, he was able to get seen by a neurologist who at first made a diagnosis of vascular organic dementia probably caused by his HIV or syphillis. A later test - MRI & spinal tap - confirmed that it wasn't associated with syphillis, so he believes his dementia is associated with his HIV infection. Since May 2005 he's had psychotic episodes was seen by a psychiatrist who started him on geodon, lamictal. Neurologist has prescribed namenda for memory and depakote. His PCP has him on videx, crixivan, viread, norvir, and ziagen and his viral load hovers around 250. He hasn't been able to work since memory is so basic to everying one does; he doesn't recall our last 15 years together - how he got to where he is and if he even lives where he has been living for the last five years. It seems as there is no support or communication between the three physicians except from the information I bring to the appointments.
I've dealt with a grandmother living with Alzheimers for 10 years and sometimes I see this heading in that direction. Does all the medications he is taking help him at all - does he need a change if there is no improvement? Does the medication complicate his body chemistry even more?
Response from Dr. Henry
Tough situation and tough questions. One recent study from Hawaii found an increased rate of dementia in HIV infected persons as they age when diabetes was also present. Generally good HIV suppression with some of the drugs you partner is on has been associated with protection from HIV associated dementia. Certainly all of the medications can be challenging and the minimal benefit very frustrating. A pharmacologist/pharmacist is also a good person to have review all of the medications to see if there is a drug interaction that could be aggravating the situation. KH
side effects of lipoatraphy
Sustiva and rapid heart beat
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.